A 40-year-old man, with a history of metastatic parathyroid carcinoma, status post primary tumour resection and lung metastasectomy, was hospitalised for persistent severe hypercalcaemia and elevated parathyroid hormone levels despite conventional management and escalating doses of cinacalcet. A single dose (120 mg) of denosumab was given and his calcium level plummeted from 14.8 mg/dL to 5.5 mg/dL. After second lung metastasectomy, he developed prolonged hypocalcaemia that required calcium and vitamin D supplements for more than 3 years. In patients with severe hypercalcaemia refractory to conventional therapies, denosumab has been used off-label with some success. A known side effect of denosumab is hypocalcaemia, which is often short-lived. The risk of prolonged hypocalcaemia should be fully evaluated before using denosumab preoperatively, especially in patients with renal insufficiency, prolonged hyperparathyroidism or anticipated tumour debulking surgery.
All Science Journal Classification (ASJC) codes